Case Presentation: 65 year old male presented to the ED with acute abdominal pain, nausea and vomiting. 10 days prior, he underwent left total knee replacement and was discharged home on low molecular weight heparin. CT abdomen was unremarkable except for a small non-obstructing bladder calculus. Labs revealed leukocytosis of 12.3, Hb of 10 g/dl with a baseline of 13 and platelets 112,000. In the ED, patient developed sudden onset facial droop, slurred speech and left side weakness. CT head and angiogram revealed occlusion of the M2 segment of the right middle cerebral artery and CT perfusion scan revealed a completed infarct hence he was ruled out for thrombectomy. Echocardiogram with bubble study done as part of stroke work up revealed a patent foramen ovale. US Doppler LE and CT venogram were negative for lower extremity or pelvic thrombosis. On day 4, he developed hypotension requiring vasopressor support and was noted to have a drop in hematocrit. A CT abdomen/pelvis was obtained to assess for intra-abdominal bleeding which revealed bilateral adrenal hemorrhages. ACTH stimulation test confirmed adrenal insufficiency. Simultaneously he was noted to have worsening thrombocytopenia which raised the possibility of heparin induced thrombocytopenia and thrombosis (HITT) as his 4T score was 7. Immunoassay for Anti PF4 heparin antibody test was strongly positive and he was started on bivalrudin. Unfortunately anticoagulation had to be stopped temporarily as he developed hemorrhagic transformation of the cerebral infarct. Bivalrudin was eventually resumed at a lower dose and he underwent successful closure of PFO

Discussion: Our patient developed sudden onset left sided hemiparesis with multiple embolic infarcts secondary to paradoxical emboli from deep vein thrombosis secondary to HITT travelling to the brain through the patent foramen ovale. CT angiography showed widely patent anterior, posterior carotid and vertebral arteries with no evidence of arteriolar narrowing or partial stenosis making a HITT associated primary thrombotic event less likely.Adrenal hemorrhage from HITT is very rare with an unknown prevalence and very high mortality. Adrenal glands are supplied by a major subcapsular plexus giving it a rich arterial supply but venous drainage occurs through a single central vein which is susceptible to obstruction. It is postulated that venous thrombosis from the pro-coagulant effect of HITT leads to hemorrhage within the gland. Adrenal hemorrhage presents with non-specific signs and symptoms and requires a high index of suspicion. Three recent trials have shown benefit of PFO closure vs antiplatelet therapy alone in patients less than 60 years of age with embolic appearing cryptogenic ischemic stroke and evidence of PFO with a right-to-left inter-atrial shunt detected by bubble study.

Conclusions: Our patient developed HITT from low molecular weight heparin that was prescribed for thromboprophylaxis following orthopedic surgery. He developed thrombotic complications with stroke as well as hemorrhagic complications with bilateral adrenal hemorrhages with adrenal insufficiency. To make matters worse, he also suffered from hemorrhagic transformation of the stroke while being on bivalrudin and had to be taken off of anticoagulation temporarily.
Our case highlights the importance of recognizing the unusual complications of heparin induced thrombocytopenia and to have a high index of suspicion for adrenal insufficiency from adrenal hemorrhage in any patient who presents with shock in the setting of HITT